Wyoming, 2019

Heavy Snow and Winter Weather in Wyoming, February 5 to 6, 2019

February 5 to 6, 2019 · NWS UNR · 5 events in 5 counties and zones

A storm system brought periods of snow to the area over a 24 hour period. Most areas saw two to four inches of fluffy snowfall.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system brought periods of snow to the area over a 24 hour period. Most areas saw two to four inches of fluffy snowfall. However, heavier upslope snowfall fell in the Newcastle area, where close to a foot fell. Wind chill values were well below zero in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 5, 4:07 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Feb 5, 4:07 PM MST, 3 hours 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
407 PM MST Tue Feb 5 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 235 PM MST Tue Feb 5 2019

Upper level analysis has large trof across the western CONUS with
weak ridging to the east. Skies are mostly cloudy with some areas
of light snow moving across the area. At the surface, Arctic high
resides across the area with temperatures well below average.
Winds are generally light out of the east.

Northern Plains under southwest flow at the moment with weak
energy crossing the area. Expect some light snow from time to time
this evening and overnight. Temperatures will be cold with far
northern areas under a Wind Chill Advisory later tonight into
Wednesday morning, with wind chills approaching 30 below zero.

Upper trof shifts into the Great Basin and Rockies by Wednesday
morning. Along with very cold temperatures, snow and breezy winds
are expected Wednesday into Wednesday night. Strong positive
vorticity advection beneath the left exit region of an upper jet,
along with some moisture and low-level frontogenesis, will produce
snow across much of the area. Models continue to show a band of
snow stretching from southwestern SD through central SD. Not much
moisture will be associated with this system, but very cold
temperatures will result in high snow ratios, and so several
inches of snow will be possible across the SD plains. The current
snowfall forecast shows 2-5 inches from southwestern SD to
central SD, with lesser amounts on either side of the band. A
Winter Weather Advisory is in affect for much of the area. Breezy
northerly winds could also make blowing snow an issue Wednesday
afternoon into Wednesday night. System finally shifts east of the
area by early Thursday morning.

Drier weather is expected for the end of the week, along with
slightly warmer temperatures (especially for the southwestern
CWA). A fast-moving shortwave could bring some more snow to the
region Sunday. The active pattern will continue into next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 404 PM MST Tue Feb 5 2019

MVFR conditions along with areas of very light snow or flurries will
continue through early evening. Snow will increase in coverage
and intensity overnight and continue through Wednesday with
widespread IFR/LIFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 5 AM to 11 PM MST Wednesday for
     SDZ013-014-024>032-041>043-072>074.

     Winter Weather Advisory from 11 AM MST /noon CST/ Wednesday to 5
     AM MST /6 AM CST/ Thursday for SDZ044-046-047-049.

     Wind Chill Advisory from 8 PM this evening to 11 AM MST
     Wednesday for SDZ001-002-012.

     Wind Chill Advisory from 8 PM this evening to 5 AM MST Wednesday
     for SDZ013-014.

WY...Winter Weather Advisory from 5 AM to 11 PM MST Wednesday for
     WYZ055-057-058.

     Wind Chill Advisory from 8 PM this evening to 11 AM MST
     Wednesday for WYZ054-056-071.

&&

DISCUSSION...15
AVIATION...7
Hazardous weather outlook, Feb 5, 5:25 AM MST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
525 AM MST Tue Feb 5 2019

SDZ024>030-041>044-046-047-049-072-074-WYZ054>058-071-061230-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
525 AM MST Tue Feb 5 2019 /625 AM CST Tue Feb 5 2019/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Wind chills will be as low as 5 below to 25 below zero this
morning and again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Bitterly cold wind chills will continue through the week. The
coldest wind chills will be Thursday morning with readings as cold
as 40 below zero. Light snow is expected Wednesday with a few
inches of accumulation possible, especially south and east of the
Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-073-061230-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Southern Meade Co Plains-
525 AM MST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Wind chills will be as low as 20 below to 35 below zero this
morning and again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Bitterly cold wind chills will continue through the week. The
coldest wind chills will be Thursday morning with readings as cold
as 40 below zero. Light snow is expected Wednesday with a few
inches of accumulation possible, especially east of the Black
Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Weston

When
February 5, 8:00 PM MST to February 6, 6:00 PM MST
Where
Weston forecast zone
Reported by
Public
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Weather, South Campbell

When
February 5, 10:00 PM MST to February 6, 8:00 PM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Weather, Western Crook

When
February 6, 12:00 AM MST to 11:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, Wyoming Black Hills

When
February 6, 1:00 AM MST to 11:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Weather, Northern Campbell

When
February 6, 10:00 AM MST to 11:00 PM MST
Where
Northern Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796527, 796529, 796530, 796548, 796528.